Arizona, 2005

Hail in Arizona, May 28, 2005

May 28, 2005 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 28, 9:30 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, May 28, 9:30 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
930 AM MST SAT MAY 28 2005

.SYNOPSIS...MOISTURE WILL INCREASE OVER THE STATE TODAY AND SUNDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER MUCH OF THE
AREA. SOME STORMS MAY PRODUCE HEAVY RAIN BY THIS AFTERNOON...MAINLY
ALONG AND SOUTH OF THE MOGOLLON RIM. CONDITIONS WILL BEGIN TO DRY BY
MONDAY AND TUESDAY...WITH GUSTY SOUTHWEST WINDS AT TIMES. EXPECT
NEAR NORMAL TEMPERATURES FOR THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...RATHER BENIGN START TO TODAYS WEATHER WITH MUCH OF
NORTHERN ARIZONA UNDER PARTLY CLOUDY CIRRUS CLOUD COVERAGE.
HOWEVER...MOISTURE LEVELS HAVE STEADILY RISEN INTO THIS
MORNING...INCLUDING SURFACE DEWPOINTS WHICH NOW RANGE FROM THE LOWER
40S TO AROUND 50 DEGREES FOR MUCH OF THE FORECAST AREA. MORNING
UPPER AIR PLOT FOR FGZ ALSO SHOWS INSTABILITY IN STORE WITH AN LI
-7 AND CAPE > 2000 J/KG. EVEN WITH SOME BOUNDARY LAYER MIXING AS
THE DAY WEARS ON...EXPECT SOME SIGNIFICANT INSTABILITY TO REMAIN.
ONE LIMITING FACTOR TO TODAYS POTENTIAL DEVELOPMENT OF STRONG
STORMS LOOKS TO BE A RATHER MARGINAL VERTICAL WIND SHEAR PROFILE.
STORM DEVELOPMENT SHOULD BE FOCUSED IN AN AREA INCLUDING THE
MOGOLLON RIM/WHITE MOUNTAINS AND AREAS SOUTH. CURRENT SYNOPTIC SETUP
FEATURE A LOW PRESSURE IMPULSE ACROSS PORTIONS OF ARIZONA WHICH
SHOULD EXPLAIN SOME THE INCREASED DYNAMICS.

EXPECTING ANOTHER ACTIVE DAY SUNDAY...WITH THE MAJORITY OF THE
ACTIVITY PUSHING EAST BY MONDAY. AN APPROACHING PACIFIC LOW PRESSURE
SYSTEM BRUSHING THE EXTREME NORTHERN PORTIONS OF ARIZONA WILL
GRADUALLY DRY THINGS OUT INTO TUESDAY...WITH WINDY CONDITIONS AT
TIMES. WILL RE-EVALUATE EXTENDED FORECAST BEYOND THIS POINT WITH
AFTERNOON PACKAGE...BUT NO SIGNIFICANT UPDATES APPEAR NECESSARY AT
THIS TIME.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KD
Hazardous weather outlook, May 28, 7:10 AM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
710 AM MST SAT MAY 28 2005

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
710 AM MST SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

CONSIDERABLE THUNDERSTORM ACTIVITY OVER THE SOUTHERN ARIZONA DESERTS
THE LAST FEW DAYS HAS BROUGHT A MOIST AIRMASS NORTHWARD INTO MUCH OF
NORTHERN AND CENTRAL ARIZONA TODAY. THIS WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS BY LATE THIS MORNING...LASTING THROUGH
MOST OF THE AFTERNOON AND EARLY EVENING.

SOME OF THESE STORMS MAY BECOME QUITE STRONG THIS AFTERNOON WITH
HEAVY RAIN POSSIBLE...AS WELL AS STRONG WIND GUSTS...AND HAIL. THE
BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE
MOGOLLON RIM. THERE WILL BE A CHANCE FOR ISOLATED SEVERE
THUNDERSTORMS TODAY IN THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY
WITH ISOLATED STRONGER STORMS ALONG THE MOGOLLON RIM EASTWARD TOWARD
THE WHITE MOUNTAINS. DRIER AIR WILL MOVE INTO THE AREA MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 57 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
May 28, 2:15 PM MST
Where
Navajo County, Heber
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.433, -110.600

A thunderstorm produced dime sized (3/4 inch diameter) hail in Heber-Overgaard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446907.